Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 71, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Aug 9, 2020, 4:02 AM EDT. It took effect at Aug 10, 2020, 12:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2020, 4:02 AM EDT (08:02 UTC)
- In effect from
- Aug 10, 2020, 12:00 AM EDT
- Expired
- Aug 10, 2020, 11:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
788 WHUS73 KAPX 090802 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 402 AM EDT Sun Aug 9 2020 LMZ341-091615- /O.CON.KAPX.SC.Y.0070.000000T0000Z-200809T1000Z/ /O.NEW.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- 402 AM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY... * WHAT...For the first SMALL CRAFT ADVISORY, highest waves around 4 feet. For the second SMALL CRAFT ADVISORY, Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...For the SMALL CRAFT ADVISORY, until 6 AM EDT early this morning. For the SMALL CRAFT ADVISORY, from midnight tonight to 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ342-344>346-091615- /O.NEW.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 402 AM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...From midnight tonight to 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
590 WHUS73 KAPX 090919 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 519 AM EDT Sun Aug 9 2020 LMZ341-091730- /O.CAN.KAPX.SC.Y.0070.000000T0000Z-200809T1000Z/ /O.CON.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- 519 AM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...From midnight tonight to 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ342-344>346-091730- /O.CON.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 519 AM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Manistee to Point Betsie MI, Sleeping Bear Point to Grand Traverse Light MI and Point Betsie to Sleeping Bear Point MI. * WHEN...From midnight tonight to 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
552 WHUS73 KAPX 091413 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1013 AM EDT Sun Aug 9 2020 LMZ341-342-344>346-092215- /O.CON.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1013 AM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Seul Choix Point to 5NM West of Mackinac Bridge, Manistee to Point Betsie MI, Sleeping Bear Point to Grand Traverse Light MI and Point Betsie to Sleeping Bear Point MI. * WHEN...From midnight tonight to 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
567 WHUS73 KAPX 091933 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 333 PM EDT Sun Aug 9 2020 LMZ341-342-344>346-100345- /O.CON.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 333 PM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Seul Choix Point to 5NM West of Mackinac Bridge, Manistee to Point Betsie MI, Sleeping Bear Point to Grand Traverse Light MI and Point Betsie to Sleeping Bear Point MI. * WHEN...From midnight tonight to 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
652 WHUS73 KAPX 100154 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 954 PM EDT Sun Aug 9 2020 LMZ341-342-344>346-101000- /O.CON.KAPX.SC.Y.0071.200810T0400Z-200810T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 954 PM EDT Sun Aug 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Seul Choix Point to 5NM West of Mackinac Bridge, Manistee to Point Betsie MI, Sleeping Bear Point to Grand Traverse Light MI and Point Betsie to Sleeping Bear Point MI. * WHEN...Until 6 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
885 WHUS73 KAPX 100742 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 342 AM EDT Mon Aug 10 2020 LHZ345-101500- /O.EXB.KAPX.SC.Y.0071.000000T0000Z-200810T1500Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island- 342 AM EDT Mon Aug 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Highest gusts up to 25 kt and highest waves around 3 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ341-342-344>346-101500- /O.EXT.KAPX.SC.Y.0071.000000T0000Z-200810T1500Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 342 AM EDT Mon Aug 10 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Seul Choix Point to 5NM West of Mackinac Bridge, Manistee to Point Betsie MI, Sleeping Bear Point to Grand Traverse Light MI and Point Betsie to Sleeping Bear Point MI. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 9, 3:40 AM EDT, 22 minutes earlier.
Area forecast discussion, Aug 9, 3:40 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
340 AM EDT Sun Aug 9 2020
.NEAR TERM...(Today through Tonight)
Issued at 338 AM EDT Sun Aug 9 2020
Impactful weather: Minimal/Moderate. Thunderstorms, mainly this
afternoon/evening, could have some hail and gusty winds. An isolated
severe storm or two cannot be ruled out.
Pattern synopsis and forecast:
High pressure was settling into much of the Atlantic states early
this morning, while weak shortwave troughs/vorticity maxima are
pushing into general increasing mid level heights across nrn
Michigan. A larger scale upper trough was moving into the central
provinces of Canada and the nrn Plains, with an associated cold
front draped N-S through Ontario, back into the upper Mississippi
valley and nrn Plains where it turns back into a warm front. SW/W
low level winds were continuing to usher in warmer and more moist
air, and when combined with steepening mid level lapse rates of
greater than 7.0c/km, was resulting in increasing MUCAPES through
the night. MUCAPES have grown to 1000-2000j/kg, resulting in an
increasingly favorable atmosphere for showers and storms. There were
still a few showers and storms ongoing south of M-72, along the
lapse rate gradient, and within a zone of broad low to mid level
theta-e advection. This convection was weakening with time however.
The lapse rather gradient presses NE through nrn lower Michigan this
morning, while weak perturbations in the flow aloft and broad low to
mid level warm advection regime persists. This will continue the
threat of isolated showers and storms, but the focus really ought to
turn to this afternoon. A weaker SW flow will lead to lake breezes
across NE lower, while the atmosphere continues to grow more and
more moist and unstable. Fcst soundings showing as much as 2000-
4000j/kg of MLCAPE by afternoon (greatest across NE lower). This is
quite impressive, as is the 1000-1200j/kg of DCAPE, which is quite
impressive for strong thunderstorm downdrafts. So the question is,
will we get any thunderstorms? Well, we will have the NE lower lake
breeze convergence, and fcst soundings show daytime heating and high
low level dew points, leading to no cap to overcome. This alone may
allow storms to fire off, and when there are other minor
perturbations in the flow (many of which cannot be resolved in the
varying data sets), gotta believe there is at least a decent chance.
With that kind of instability and DCAPE, storms could actually fire
off early this afternoon as the lake breezes moves inland. Growth
could be very impressive, and strong to severe storms with hail and
strong downdrafts/microbursts are in the picture. Not sure of the
confidence in all of it coming together for the severe threat, since
we remain in just a general thunderstorm threat. However, we must
keep an eye on things, and at an earlier time than we would normally
expect storm development.
While convection will wane through the evening (the threat does go
into at least early this evening), our eyes we then have to be
peeled on what coming in from upstream. The aforementioned larger
scale upper troughing will have been pressing ESE, with initial
shortwave troughing and stronger vorticity maxima working into the
western Great Lakes by daybreak Monday. LLJ forcing, combined with
upper divergence and DPVA is expected to drive an MCS or band of
showers and storms into far NW lower and eastern upper late tonight
into daybreak Monday. This will provide a marginal threat for severe
storms, with the main threats being damaging winds.
A pretty active period of weather...potentially.
Highs today will be in the middle 80s to lower 90s. Lows tonight
will largely be in the mid and upper 60s.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 338 AM EDT Sun Aug 9 2020
High impact weather potential: Thunderstorm chances continue Monday -
Monday night, perhaps a few strong-severe along with locally heavy
downpours.
Pattern synopsis/forecast: Little change in overall large scale
thinking through the forecast period with weak ridging Sunday giving
way to lowering heights Monday as closed low pressure well to our
north sags into the region. Several embedded mid-level shortwaves
and attendant cold front will provide the focus for additional
shower and storm development. Once the cold front clears the
forecast area to the east Monday night, drier conditions and less-
humid air is anticipated to be the rule Tuesday and beyond as high
pressure settles atop the region.
Primary forecast concerns/challenges: Timing, coverage and intensity
of showers and thunderstorms Monday-Monday night.
By Monday morning, latest trends the potential for some isolated to
scattered shower/storm activity across portions of the forecast
area, mainly west of I-75. More widespread activity off to our west
and southwest. Occasional shower/storm chances continue area-wide
throughout much of the day in advance of the aformentioned cold
front in an increasingly unstable airmass characterized by MLCAPE
values ranging from 1,500 - 3,000 J/kg. Bulk shear values AOB 30 kts
suggests a minimal threat for organized severe weather; however,
given strong surface heating, 6.5-7.5 C/km mid-level lapse rates and
WBZ heights around 11 kft, wouldn't be surprised to see any longer-
lived updrafts become capable of producing gusty downdraft winds and
at least some small hail. Locally heavy rain threat also continues
as PWs remain progged between 1.5-1.75+ inches. High temperatures
Monday expected to range from near 80 across eastern upper and
through the 80s to near 90 degrees over northern lower. Combined
with dew points in the upper 60s-low 70s and it'll certainly feel
warm and sticky out there.
Any lingering shower/storm threat Monday night will diminish from
west to east as the cold front treks across the forecast area.
Noticeably less humid air will follow for Tuesday, although
afternoon high temperatures may not budge much from near 80 to the
mid 80s across the area. Lots of sunshine anticipated as well, along
with generally light west/northwest winds.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 338 AM EDT Sun Aug 9 2020
High impact weather potential: Minimal.
Surface high pressure is expected to dominate much of the extended
forecast period underneath slowly building heights aloft. This
should allow for above normal temperatures to continue, along with
lots of sunshine/mainly clear skies for much of the time. Some
uncertainties prevail late in the week as the envelope of solutions
widens; however, gut feeling is to keep the forecast primarily dry
right on through the start of next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1146 PM EDT Sat Aug 8 2020
Challenging taf period continues as low level moisture continues
to increase across northern Michigan. Confidence remains low with
regards to any additional shower and storm chances right through
today, so will refrain from any specific wording of such in this
forecast (best chance for storms would be this afternoon at KAPN).
Some suggestion widespread IFR producing low clouds will develop
early this morning across a good portion of the area. Not
entirely sold on this idea either, but did continue to drop cigs
to MVFR at KAPN and KPLN. Any lower cigs expected to lift during
the morning. Low level wind shear ends early this morning.
&&
.MARINE...
Issued at 338 AM EDT Sun Aug 9 2020
High pressure will settle into the Atlantic states for today and
Monday, while the tighter pressure gradient loosens up today with
lake breezes expected over NE lower, before tightening right back up
again tonight. This is in advance of a cold front that crosses
Monday afternoon into Monday night. SW winds are expected to hit
advisory levels for a brief time overnight tonight, possibly into
Monday morning, for most Lake Michigan nearshore waters. Also,
isolated showers and a possible rumble of thunder into this morning,
will turn to a chance for thunderstorms for much of the NE lower
nearshore waters this afternoon and evening. A better shot at
showers and storms arrives late Sunday night through Monday. Attm,
no severe storms are anticipated, but an isolated strong
thunderstorm will gusty winds and hail is not out of the question
this afternoon.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY from midnight tonight to 6 AM EDT Monday
for LMZ341-342-344>346.
SMALL CRAFT ADVISORY until 6 AM EDT early this morning for
LMZ341.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...MB
MARINE...SMDHazardous weather outlook, Aug 9, 3:48 AM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 348 AM EDT Sun Aug 9 2020 MIZ016>018-020>036-041-042-086>088-095>099-100800- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 348 AM EDT Sun Aug 9 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Isolated thunderstorms are possible through this morning across northern lower Michigan. Severe storms are not expected. Isolated to scattered thunderstorms with gusty winds and hail are possible this afternoon, across primarily northeast lower Michigan. A severe storm or two cannot be ruled out, with large hail and damaging winds being the threats. Locally heavy downpours would be expected in any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday through Monday night. Any stronger thunderstorms may contain gusty winds, hail and locally heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-100800- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 348 AM EDT Sun Aug 9 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Isolated thunderstorms are possible through this morning across Lakes Michigan and Huron. Severe storms are not expected. Isolated to scattered thunderstorms with gusty winds and hail are possible this afternoon, across many of the Lake Huron nearshore waters. A severe storm or two cannot be ruled out, with large hail and damaging winds being the threats. Locally heavy downpours would be expected in any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday through Monday night. Any stronger thunderstorms may contain gusty winds, hail and locally heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 8, 10:19 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1019 PM EDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HEAVY RAIN 4 S EMPIRE 44.76N 86.06W
08/08/2020 M1.22 INCH BENZIE MI MESONET
MESONET STATION SBDM4 BEAR.
0955 PM HEAVY RAIN 1 S SAULT STE. MARIE 46.47N 84.37W
08/08/2020 M1.05 INCH CHIPPEWA MI AWOS
AWOS STATION KANJ SAULT STE MARIE -
MUNICIPAL AIRPORT.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:57 PM EDT | Special Weather Statement | APX | Ogemaw | 63 min |
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.